Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 188, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 16, 2006, 4:40 PM CDT for Brule County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2006, 4:40 PM CDT (21:40 UTC)
- Expired
- Sep 16, 2006, 5:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 190 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:10 PM CDT, 30 minutes earlier.
Area forecast discussion, Sep 16, 4:10 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT SAT SEP 16 2006 .DISCUSSION... FAIRLY SIGNIFICANT WEATHER EVENT BEGINNING TO UNFOLD ACROSS THE AREA. LOW PRESSURE CENTERED OVER NORTHEASTERN SOUTH DAKOTA IS EXPECTED TO RAPIDLY INTENSIFY BETWEEN 23Z AND 02Z AS 120 KNOT JET STREAK ROUNDS THE BASE OF THE TROUGH. AS SPEED SHEAR INCREASES ACROSS THE AREA...EXPECTING SEVERE WEATHER THREAT TO INTENSIFY. STILL EXPECT TWO CONVECTIVE MODES THIS EVENING...WITH DISCRETE SUPERCELLS FORMING AHEAD OF MAIN CONVECTIVE LINE ALONG COLD FRONT. EXPECT POTENTIAL FOR TORNADOES...ESPECIALLY WITH DISCRETE CELLS. SEVERE WEATHER THREAT WILL EVOLVE INTO HAIL AND WIND THREAT AS CONVECTIVE LINE CATCHES UP TO DISCRETE CELLS ALONG THE FRONT. COLD PUSH FAIRLY STRONG LATE TONIGHT...AND HAVE DECREASED LOWS SLIGHTLY. AS COLD AIR ADVECTION TAKES OVER...STRONG WINDS FROM ALOFT SHOULD MAKE IT TO THE SURFACE AND WIND ADVISORY IN EFFECT LOOKS REASONABLE...THOUGH MAY START A LITTLE SOONER THAN WINDS BEGIN IN EARNEST. WINDY CONDITIONS WILL CONTINUE THROUGH SUNDAY AND MONDAY...ALTHOUGH GRADUALLY WEAKENING THROUGH TIME AS GRADIENT SLOWLY WEAKENS OVER THE AREA. STRONGEST PUSH OF COLD ADVECTION MOVES EAST OF OUR AREA BY 12Z HOWEVER DEEP MIXING OF WESTERLY FLOW COULD RESULT IN WIND ADVISORY RANGE GUSTS AGAIN IN THE WESTERN CWA BY SUNDAY AFTERNOON. HOWEVER... DUE TO COMPLEXITY OF ONGOING SITUATION...WILL NOT HEADLINE AT THIS TIME AND LEAVE THAT FOR THE MID SHIFT TO EXAMINE FURTHER. SHOWER CHANCES FROM PREVIOUS FORECAST STILL LOOKING GOOD ACROSS ESPECIALLY THE NORTHERN 2/3RDS OF THE CWA SUNDAY THROUGH MONDAY... LINGERING ACROSS SOUTHWEST MINNESOTA MONDAY NIGHT. TEMPS WILL BE QUITE COOL WITH HIGHS IN THE 50S MONDAY AND TUESDAY. IN THE LONGER RANGE...FAVORING THE ECMWF FOR BROAD SCALE FEATURES... AS IT HAS BEEN MORE CONSISTENT OVERALL THAN GFS WHICH HAS BEEN HAVING TIMING STRENGTH ISSUES IN TRANSITIONAL PATTERN. MIDWEEK SHOULD REMAIN DRY WITH WEAK RIDGING SURFACE AND ALOFT. SURFACE AND 850MB FRONT STRENGTHENS TO OUR SOUTH ON THURSDAY...THEN PIVOTS NORTHWARD INTO THE EASTERN CWA BY LATER FRIDAY/FRIDAY NIGHT AS UPPER TROUGH CARVES OUT IN THE WEST AND SHORTWAVE EJECTS OUT OF THE TROUGH INTO OUR AREA. WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE SOUTHERN CWA LATER THURSDAY...THEN INCREASE MAINLY ACROSS THE CENTRAL/EAST THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOWEVER...STILL KEEPING IN LOWER CHANCE RANGE FOR NOW DUE TO MODEL INCONSISTENCIES. NOT MUCH CHANGE TO TEMPS AT THIS POINT. KEEPING IN THE 60S FOR THE MOST PART WITH FRONT EXPECTED TO BE SOUTH OF THE AREA THROUGH MOST OF THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. MN...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. IA...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. NE...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. && BT/JH
Hazardous weather outlook, Sep 16, 11:58 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1158 AM CDT SAT SEP 16 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1158 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THIS AFTERNOON AND RAPIDLY MARCH EAST. STRONG DAMAGING WINDS UP TO 80 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO THE POTENTIAL FOR MINI-SUPERCELLS EAST OF THE JAMES RIVER AHEAD OF THE MAIN CONVECTIVE LINE. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL...DAMAGING WINDS...AND TORNADOES. INITIAL SUPERCELL DEVELOPMENT IS EXPECTED BETWEEN 330 PM AND 530 PM BETWEEN THE JAMES RIVER VALLEY AND THE INTERSTATE 29 CORRIDOR. THESE STORMS WILL MOVE INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 5 PM. WIND AND FOG... WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 WILL DEVELOP BY LATER THIS AFTERNOON OVER THE REGION...THEN DIMINISH AFTER MIDNIGHT ON SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE POSSIBLE ONCE AGAIN ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY IN SOUTHEASTERN SOUTH DAKOTA AFTER 3 PM...AND IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Sep 16, 4:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 6 SW SALEM 43.66N 97.47W
09/16/2006 E1.75 INCH MCCOOK SD AMATEUR RADIO
GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353
&&
JSLocal storm report, Sep 16, 4:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81
&&
JSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:35 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 25 min |
| Sep 15, 10:51 PM CDT | Flash Flood Warning | FSD | Yankton | 114 min |
| Sep 16, 1:37 AM CDT | Flash Flood Warning | FSD | Yankton | 83 min |
| Sep 16, 4:35 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 13 hr |
| Sep 16, 3:03 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 27 min |
| Sep 16, 3:31 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 44 min |
| Sep 16, 3:46 PM CDT | Tornado Warning | FSD | Hanson, McCook | 29 min |
| Sep 16, 4:12 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 48 min |
| Sep 16, 4:32 PM CDT | Tornado Warning | FSD | Lake, Moody | 43 min |
| Sep 16, 4:48 PM CDT | Tornado Warning | FSD | Brookings | 42 min |
| Sep 16, 4:52 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 38 min |
| Sep 16, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 37 min |
| Sep 16, 5:15 PM CDT | Tornado Warning | FSD | Aurora, Brule, Jerauld | 45 min |
| Sep 16, 5:18 PM CDT | Tornado Warning | FSD | Moody | 42 min |
| Sep 16, 5:23 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas | 37 min |
| Sep 16, 5:33 PM CDT | Tornado Warning | FSD | Hutchinson | 28 min |
| Sep 16, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 26 min |
| Sep 16, 5:44 PM CDT | Tornado Warning | FSD | Sanborn | 31 min |
| Sep 16, 5:49 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 56 min |
| Sep 16, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 23 min |
| Sep 16, 6:08 PM CDT | Tornado Warning | FSD | Moody | 37 min |
| Sep 16, 6:10 PM CDT | Tornado Warning | FSD | Beadle, Kingsbury | 50 min |
| Sep 16, 6:12 PM CDT | Tornado Warning | FSD | McCook | 33 min |
| Sep 16, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Sep 16, 6:58 PM CDT | Tornado Warning | FSD | Kingsbury | 17 min |
| Sep 16, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.